Louisiana, 2018

Damaging Wind in Louisiana, May 26, 2018

May 26, 2018 · NWS LCH · 1 event in 1 county or zone

An upper level disturbance combined with ample low level moisture to produce scattered to numerous thunderstorms across the region. One storm became severe in Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance combined with ample low level moisture to produce scattered to numerous thunderstorms across the region. One storm became severe in Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 26, 5:32 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, May 26, 5:32 AM CST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
632 AM CDT Sat May 26 2018

.DISCUSSION...
12Z TAFS

&&

.AVIATION...
A few showers and thunderstorms already ongoing this morning. This
activity is expected to become more widespread by late this
morning into the afternoon as a very moist atmosphere and upper
trough will provide favorable conditions for convective
development once temperatures begin to warm.

Lower overall precipitation chances for BPT where upper ridging
will slowly edge in by this afternoon providing some convective
suppression. However, still think there will be enough coverage
to warrant VCTS.

Most storms will dissipate by around sunset, but with the weakness
aloft beginning to interact with a northward advancing subtropical
storm Alberto, developed storms will have the potential to linger
later into the evening than is typically seen.

Jones

&&

.PREV DISCUSSION... /issued 405 AM CDT Sat May 26 2018/

DISCUSSION...
Late night sfc analysis continues to show the forecast area under
the influence of high pressure centered over the Atlantic,
providing for a mainly light onshore flow across the forecast
area. Meanwhile, our interest also lies in disorganized
Subtropical Storm Alberto centered south of the Yucatan Straits.
Water vapor imagery/00z UA analysis shows troffing in place from
the Great Lakes swd to the wrn Gulf region and adjacent Gulf
waters. Regional 88Ds show a bit of convection associated with a
weak disturbance dropping swd on the back side of the trof
approaching the nwrn zones, although coverage/intensity have been
diminishing of late. Closer to home, another round of nocturnal
convection has been developing near the coast, primarily west of
Marsh Island.

Not many changes to the short term this morning as
scattered/possibly widespread convection looks possible by the
afternoon, especially across the ern 2/3 of the area, with nil
capping aloft under the trof axis overhead plus low convective
trigger temps per forecast soundings. Convection could be a little
less widespread west of the Sabine where ridging aloft to our
west could have a little more influence. Coverage will begin to
diminish around sunset, with best rain chances during the
overnight hours coming closer to the coast as well as over lower
Acadiana (although only slight chance POPs are being carried at
this time).

Most eyes across the Gulf Coast continue to watch the future track
of Alberto...expected to gain tropical characteristics over the
next 24 hours or so as shear over the storm lessens while it moves
over warmer Gulf waters. Models are in good agreement with the
track, moving the storm nwd/nnwwd around expected cutoff low
development in the base of the mid/upper trof over the cntl Gulf
into Monday...taking the center of what's expected to be a high
end tropical storm into the Mobile Bay area on Monday. With the
bulk of the rainfall with this system expected to remain east of
its center, forecast POPs for our area are only expected to run in
the chance neighborhood into the early portion of the new
week...in fact, no mention of precip is being carried over sern TX
on Monday.

Once Alberto pushes nwd past the Gulf Coast, the remainder of the
forecast period looks mainly dry and hot as ridging aloft builds
across the region. Daytime highs are expected to top out in the
mid 90s for most of the area during the latter half of the week.

MARINE...
For now, no headlines are being carried on the coastal waters in
relation to Alberto...as long as future tracks stay as far east of
the area as they are now, see no changes to this trend coming.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  91  72  93  71 /  50  30  40  10
LCH  91  74  92  74 /  40  30  40  10
LFT  90  74  90  73 /  70  30  40  20
BPT  92  75  95  75 /  40  30  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, May 26, 4:55 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
555 AM CDT Sat May 26 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
555 AM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected again today. The
main threats will be brief heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Weather conditions Sunday and on through the middle of next week
will be highly dependent on the evolution and track of what will
become Tropical Storm Alberto as it moves north through the Gulf
of Mexico. At this time, it appears Alberto will track east of
the area, keeping the bulk of heavy rainfall across the north-
central or northeast Gulf Coast. Scattered showers and
thunderstorms will still be possible, with stronger storms
producing gusty winds along with frequent cloud to ground
lightning and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-271100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
555 AM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered storms are expected today which may produce gusty winds
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Weather conditions Sunday and on through the middle of next week
will be highly dependent on the evolution and track of what will
become Tropical Storm Alberto as it moves north through the Gulf
of Mexico. At this time, it appears Alberto will track east of
the area, keeping the bulk of heavy rainfall across the north-
central or northeast Gulf Coast. Scattered showers and
thunderstorms will still be possible, with stronger storms
producing gusty winds along with frequent cloud to ground
lightning and very heavy rainfall. Swells could produce small
craft advisory seas late Sunday or Monday.

Please continue to closely monitor the forecast for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, May 26, 11:53 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1253 PM CDT SAT MAY 26 2018

LAZ042-043-261845-
Acadia LA-Jefferson Davis LA-
1253 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON DAVIS AND
WEST CENTRAL ACADIA PARISHES UNTIL 145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jennings, moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jennings, Welsh, Mermentau, Evangeline, Pine Island, Egan, Hathaway
and Roanoke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 9257 3022 9250 3010 9274 3035 9285
TIME...MOT...LOC 1753Z 069DEG 5KT 3027 9269

13

The radar

The Lake Charles radar (KLCH), 55 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
May 26, 11:57 AM CST
Where
Jefferson Davis County, 2.83 mi SSE of Raymond
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.310, -92.690

A wind gust of 59 mph was recorded on a spotter's home weather station north of Jennings. A few tree limbs were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756681.